Dilaudid, or hydromorphone, is a type of opioid painkiller related to morphine. Dilaudid is a powerful painkiller that should not be mixed with alcohol or other medications. Opioid medicines have a narrow therapeutic window, meaning that the difference between a therapeutic amount and a dangerous amount of drug is small compared to other medications.
With the catastrophic rise of opioids, more people are finding their lives adversely affected by Dilaudid and similar drugs. If using Dilaudid, it is critical to know the signs and symptoms of an overdose, including how to get help.
How Much Dilaudid Causes an Overdose?
Typical dosing of Dilaudid involves 2 mg to 4 mg tablets every four to six hours, but how much Dilaudid it takes to overdose varies per individual. A person’s age, other medications being taken and current health statuses can affect the amount of Dilaudid needed for an overdose. Further, ingestion along with other medications or drugs, including alcohol can increase the chance of an overdose occurring.
Dilaudid Overdose Symptoms
People concerned about a loved one using Dilaudid should familiarize themselves with Dilaudid overdose signs and symptoms. Knowing the symptoms of Dilaudid overdose can help people recognize when emergency support is necessary.
Signs of Dilaudid overdose include:
- Shallow breathing
- Muscle weakness
- Clammy skin
- Constricted pupils
Dilaudid Overdose Statistics
Dilaudid overdose statistics are far-reaching due to the ubiquity of opioid prescriptions. In 2017, 117 billion milligrams of opioids were prescribed in the United States, which was a 29% drop from 2011. While opioids are prescription medications, approximately 21% to 29% of people misuse their prescription opioids. In 2017, 1.7 million people developed a substance use disorder as a result of their prescription.
Dilaudid Overdose Deaths
Dilaudid Overdose Treatment
If you witness someone who is experiencing an overdose on Dilaudid, call 911 immediately to dispatch an ambulance. You can also call the national Poison Help Line toll-free in the United States at 1-800-222-1222 for instructions. Dilaudid overdose treatment is possible with the right medication and support, but help needs to occur quickly and involves a visit to the emergency department. Breathing support may be necessary. Naloxone can achieve Dilaudid overdose reversal, but only temporarily.
There is a crucial antidote to Dilaudid overdose that operates by blocking the same receptors that opioid drugs activate, quickly and temporarily antidoting the effects of the drug. Naloxone, otherwise known as Narcan, can help reset a person’s breathing when it has slowed or stopped from an opioid overdose. This medication is available in injectable and nasal spray forms, the latter of which can be obtained from a pharmacist with or without prescription, depending on your state. Administering naloxone may cause withdrawal symptoms and a host of other side effects such as headache, nausea, and blood pressure changes. It is critical to know that a dose of naloxone will not permanently stop an overdose and the patient needs immediate medical attention.
Dilaudid Overdose Prevention
If you have been prescribed Dilaudid, it is crucial that you take it only as prescribed and avoid mixing it with alcohol or other drugs unless instructed otherwise by your doctor. You should also store your Dilaudid safely away from children and refrain from giving your Dilaudid to others.
If you are abusing prescription drugs, do so close to help in case of an overdose and ask your doctor for a naloxone prescription.
Contact The Recovery Village Ridgefield today to speak with a representative about how professional addiction treatment can address your substance use disorder. You deserve a healthier future, call today.
Lowe, A; Hamilton, M; Greenall, J; Ma, J; Dhalla, I; Persaud, N. “Fatal overdoses involving hydromorphone and morphine among inpatients: a case series.” CMAJ Open, March 2, 2017. Accessed July 25, 2019.
RxList. “Dilaudid.” Updated October 9, 2018. Accessed July 25, 2019.
CNN Health. “Opioid Crisis Fast Facts.” July 18, 2019. Accessed July 25, 2019.
National Institute on Drug Abuse. “Opioid Overdose Crisis.” January, 2019. Accessed July 25, 2019.
Tinker, Ben; Howard, Jacqueline; Gumbrecht, Jaime. “US Drug Overdose Deaths Fell Slightly in 2018.” CNN, July 17, 2019. Accessed July 25, 2019.
Medical Disclaimer: The Recovery Village aims to improve the quality of life for people struggling with a substance use or mental health disorder with fact-based content about the nature of behavioral health conditions, treatment options and their related outcomes. We publish material that is researched, cited, edited and reviewed by licensed medical professionals. The information we provide is not intended to be a substitute for professional medical advice, diagnosis or treatment. It should not be used in place of the advice of your physician or other qualified healthcare provider.